Meet Dr Bones
Before the formation of the Australasia College of Emergency Medicine (in 1983) the hospital treatment of acute medical or surgical illnesses or injuries was carried out in so-called "Casualty Departments". These are now called "Emergency Departments".
In Melbourne (Victoria, Australia) the Casualty Departments of more recently built public hospitals were located in outer suburbs, unlike the older, inner city, teaching hospitals. These newer hospitals included the Footscray and District Hospital, Dandenong Hospital and the Preston and Northcote Community Hospital (PANCH). In the early 1980s the PANCH Casualty Department had just under 100,000 attendances per year, and was one of the best departments in Melbourne for treating trauma patients. An advantage that PANCH had at that time was an excellent Plastic Surgical Unit and a very good Orthopaedic Unit. A disadvantage was that the PANCH Medical Director was opposed to the installation of a CT scanner. The more complicated head trauma cases (and vascular surgery cases) were transferred to teaching hospitals.
Among the doctors who worked in the PANCH Casualty Department at this time was "Rowan", who was studying to become an anaesthetist. His experiences and observations resulted in a series of cartoons that featured Dr Bones. Over the next few weeks we will feature some of these cartoons. The first is titled "Bones and the Cardiology Registrar"
"Dr Bones" - Created in the early 1980s by Rowan, an anaesthetic trainee, while working in the Casualty Department of the Preston and Northcote Community Hospital (Melbourne, Australia)
More from Mori
Alfredo Mori has provided two ECGs taken after a 35 year old woman who is a heavy cigarette smoker and presented with nausea, vomiting and 4 hours of central chest pain at rest. The patient was not known to have diabetes mellitus.
The patient was found to be in ketoacidosis (blood glucose greater than 28 mmol/L; serum potassium 3.8 mmol/L). A diagnosis of supraventricular tachycardia was made and the patient was treated with intravenous metoprolol (as well as being treated for the diabetic ketoacidosis). The ECG after IV metoprolol is shown in Figure 3.
What are the main findings in these two ECGs ?
The first ECG shows:
- Definite ST elevation in Leads V1 to V6, most marked in Leads V2 and V3.
- There are Q waves in Leads V1 and V2
- Leads 1 and aVR may have very slight ST segment elevation. There is slight, sagging, ST segment depression in Leads II, III and aVF.
- Sinus rhythm is present (P waves are seen in nearly all the leads, although they have merged with the T waves in Lead II), with a rate of about 155 beats per minute (bpm).
These findings are consistent with acute ST elevation myocardial infarct (STEMI) due to occlusion of the left anterior descending artery. Sinus rhythm is present with a very fast heart rate, due to the combined effects of the STEMI and the diabetic ketoacidosis.
The second ECG shows:
- Sinus rhythm with a slower heart rate of 102 beats per minute.
- The ECG changes associated with the STEMI are unchanged.
- The frontal plane QRS axis is more leftward than in the first ECG.
Comments: The diagnosis of sinus rhythm, and abnormalities of sinus rate, depends on recognising P waves and measuring the atrial rate. This case shows how easy it is to overlook visible P waves if the observer is distracted by the heart rate or other ECG changes or other clinical problems.
In some cases of sinus tachycardia the P wave blends into the preceding T wave and is easily overlooked. I remember with embarrassment making a diagnosis of supraventricular tachycardia in a young woman with a heart rate of 140 bpm and narrow QRS complexes. She was treated with multiple doses of intravenous verapamil without any effect on the tachycardia. A nurse pointed out that the patient was febrile; examination showed that the patient had influenza. Treatment with paracetamol reduced her temperature and heart rate, after which the P waves became visible.
An example of T-P fusion in sinus tachycardia is shown in Figure 4.
This ECG is from a 67 year old man who came to the Emergency Department because of dyspnoea. He had a past history of aortic valve replacement that required anticoagulation with warfarin. He had had a dural arteriovenous (AV) fistula in the spinal canal, with cord compression. Surgery on this lesion was complicated by a epidural haematoma that produced a flaccid motor paralysis at the T12 level.
The initial ECG diagnosis of the rhythm was a junctional tachycardia with a heart rate of 110 bpm. Careful examination shows P waves (arrows) in the downstroke of some of the T waves. The underlying rhythm is sinus tachycardia.
The use of beta-blockers after acute myocardial infarction is based on trials conducted nearly 30 years ago. They have been used as part of acute therapy and for secondary prevention of complications. The combination of a STEMI and diabetic ketoacidosis makes the first case a high risk case, and warrants the use of beta-blockers for secondary prevention. There are not enough details about other treatments that the patient received before being given IV metoprolol to determine how much of the decrease in heart rate was due to the beta-blocker.